Alert archive / Georgia / Flash Flood Warnings in 1997

Flash Flood Warning 8, NWS Jacksonville, FL

October 26, 1997Coffee County, Georgia

NWS Jacksonville, FL issued this flash flood warning at Oct 26, 1997, 3:02 AM EST for Coffee County, Georgia. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 1997, 3:02 AM EST (08:02 UTC)
Expired
Oct 26, 1997, 10:00 AM EST
In force
7 hr
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Coffee County, GA

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 8.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1997-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1997-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 260904
FFWJAX
GAC069-261500-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
402 AM EST SUN OCT 26 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 1000 AM EST
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST GEORGIA
 
   ...COFFEE COUNTY
 
THE COFFEE COUNTY 911 CENTER ADIVISES THAT ROADWAYS IN COFFEE COUNTY
CONTINUE TO HAVE STANDING WATER FROM SATURDAY EVENING'S HEAVY RAINFALL.
THE RAINFALL HAS LESSENED GREATLY AND ADDITIONAL HEAVY RAINFALL IS NOT
ANTICIATED THROUGH THE EARLY MORNING HOURS...HOWEVER THE STANDING WATER
WILL MAKE TRAVEL DIFFICULT THROUGH THE MORNING HOURS.
 
DO NOT DRIVE YOUR VEHICLE IN@TO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
SANDRIK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 1:18 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 26, 1:18 AM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
115 AM EDT SUN OCT 26 1997

WHILE STRIVING TO USE THE UPMOST IN SCIENTIFIC PRINCIPLES IN MY
FORECASTING...MY KNEE HAS CONTINUED TO THROB HORRIBLY FOR THE LAST
18 HOURS (THANK YOU HIGH SCHOOL ATHLETICS). THEREFORE FORGET ETA...
NGM OR AVN AND WILL GO WITH THE TRICK KNEE MDL!

SERIOUSLY...YDA'S ETA MDL SEEMS TO HAVE HAD THE RIGHT IDEA WITH THE
GRTST RH'S IN SRN GA...IT WAS JUST A LTL LATE IN INCRG THE RH AND
WELL UNDERDONE WITH THE PCPN AMOUTS. 88D STP TOTALS OF 4 TO 5 INCHES
ARE OCCURRING IN SERN GA ALONG THE TRAIN-ECHO RGN. HVST TOTALS RUNNING
FROM NR PEARSON THRU BLACKSHEAR TO NR JESUP. LOOKING AT SAT IMGRY
TOPS ARE CRNTLY WARMING AND THE UPR DIFFLUENCE APPRS TO BE SHIFTING TO
THE NE. IN THE SHORT RUN...XPCT THE STDY PCPN TO SETTLE DOWN BTWN
3-5 AM BEFORE RESUMING THIS AFTN.

LOOKING AT THE MDL RUNS...ETA HAS DEFINITELY OUTPERFORMED THE OTHER
MDLS LAST FEW DAYS AND CONTINUES TO DO SO AS OF 26/06 UTC FCST. THE
80 PCNT RH LINE ALMOST PERFECTLY OUTLINES THE CRNT PCPN AREA...WHILE
NGM HAS A 40 PCNT POPS IN AREAS THAT HAVE HAD INCHES OF RA SO FAR!
SO WILL AGAIN GO WITH THE ETA/AVN RUNS AND WILL TRASH NGM.

THIS AFTN BTWN 18-24 UTC ETA HAS A SIGNIFICANT H8 JET COMING OUT OF
APALACHEE BAY AND INTO SRN GA. JUST WITH THE LLVL MSTR FEED OUT OF
THE GLFMEX HVY RA SHUD OCCUR IN THE GA PTN OF THE CWA THIS AFTN/EVE.
ATL MIGHT WISH TO CONSIDER A FLOOD WATCH FOR SERN GA. AFTER THAT THERE
IS THE CONT'D SEVERE THREAT FOR THE SAME RGN AND ALSO INTO NERN FL
INTO THE EVENING HOURS.

BOTTOM LINE IS IN MY OPINION NGM/FWC GUID ISN'T WORTH A... . SO
THEREFORE WILL LEAN HEAVILY TWD THE FAN GUIDANCE.

PRELIM

SSI RR 75/68 72/50 05888
JAX TT 85/70 76/47 05688
GNV TT 85/70 75/45 05688

SANDRIK

In the hours before

Local storm report, Oct 25, 10:45 PM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1045 PM EDT SAT OCT 25 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    PEARSON                   GA   WIND DAMAGE
10/25/97   ATKINSON                       TRAFFIC LIGHT DOWN DUE TO
                                          WIND. REPORTED BY SHERIFF
                                          OFFICE.

0640 PM    WILLACOOCHEE              GA   WIND DAMAGE
10/25/97   ATKINSON                       NUMEROUS REPORTS OF TREES
                                          AND POWER LINES DOWN.

0659 PM    PEARSON                   GA   TORNADO
10/25/97   ATKINSON                       SHERIFF OFFICE REPORTED
                                          TORNADO ON THE GROUND
                                          NORTH OF PEARSON.

0715 PM    AMBROSE                   GA   WIND DAMAGE
10/25/97   COFFEE                         SHEFIFF OFFICE REPORTED
                                          TREES AND POWERLINES DOWN
                                          OVER HIGHWAY 32 NEAR
                                          AMBROSE CROSSING.

0725 PM    DOUGLAS                   GA   TORNADO
10/25/97   COFFEE                         TORNADO REPORTED AT WILSON
                                          FIELD 14 MILES SOUTHEAST
                                          OF DOUGLASS AT HIGHWAY 64
                                          BY THE COFFEE COUNTY
                                          EMERGENCY MANAGER.

0810 PM    DIXIE UNION               GA   WIND DAMAGE
10/25/97   WARE                           WARE COUNTY SHERIFF OFFICE
                                          REPORTED NUMEROUS TREES
                                          AND POWER LINES DOWN AT
                                          VARIOUS LOCATIONS IN
                                          NORTHERN WARE COUNTY.

0810 PM    ROCKINGHAM                GA   WIND DAMAGE
10/25/97   BACON                          BACON COUNTY SHERIFF
                                          OFFICE REPORTED NUMEROUS
                                          TREES AND POWER LINES DOWN
                                          IN THE COUNTY AT VARIOUS
                                          LOCATIONS.

0835 PM    BRISTOL                   GA   .75 INCH HAIL
10/25/97   PIERCE                         PIERCE COUNTY SO REPORTED
                                          DIME SIZE HAIL NEAR
                                          BRISTOL IN NORTHERN PIERCE
                                          COUNTY.
Local storm report, Oct 25, 10:46 PM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1045 PM EDT SAT OCT 25 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    PEARSON                   GA   WIND DAMAGE
10/25/97   ATKINSON                       TRAFFIC LIGHT DOWN DUE TO
                                          WIND. REPORTED BY SHERIFF
                                          OFFICE.

0640 PM    WILLACOOCHEE              GA   WIND DAMAGE
10/25/97   ATKINSON                       NUMEROUS REPORTS OF TREES
                                          AND POWER LINES DOWN.

0659 PM    PEARSON                   GA   TORNADO
10/25/97   ATKINSON                       SHERIFF OFFICE REPORTED
                                          TORNADO ON THE GROUND
                                          NORTH OF PEARSON.

0715 PM    AMBROSE                   GA   WIND DAMAGE
10/25/97   COFFEE                         SHEFIFF OFFICE REPORTED
                                          TREES AND POWERLINES DOWN
                                          OVER HIGHWAY 32 NEAR
                                          AMBROSE CROSSING.

0725 PM    DOUGLAS                   GA   TORNADO
10/25/97   COFFEE                         TORNADO REPORTED AT WILSON
                                          FIELD 14 MILES SOUTHEAST
                                          OF DOUGLASS AT HIGHWAY 64
                                          BY THE COFFEE COUNTY
                                          EMERGENCY MANAGER.

0810 PM    DIXIE UNION               GA   WIND DAMAGE
10/25/97   WARE                           WARE COUNTY SHERIFF OFFICE
                                          REPORTED NUMEROUS TREES
                                          AND POWER LINES DOWN AT
                                          VARIOUS LOCATIONS IN
                                          NORTHERN WARE COUNTY.

0810 PM    ROCKINGHAM                GA   WIND DAMAGE
10/25/97   BACON                          BACON COUNTY SHERIFF
                                          OFFICE REPORTED NUMEROUS
                                          TREES AND POWER LINES DOWN
                                          IN THE COUNTY AT VARIOUS
                                          LOCATIONS.

0835 PM    BRISTOL                   GA   .75 INCH HAIL
10/25/97   PIERCE                         PIERCE COUNTY SO REPORTED
                                          DIME SIZE HAIL NEAR
                                  :        BRISTOL IN NORTHERN PIERCE
                                          COUNTY.
Local storm report, Oct 26, 1:11 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
111 AM EDT SUN OCT 26 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    AXSON                     GA   WIND DAMAGE
10/25/97   ATKINSON                       SATILLA REMC REPORTS TREES
                                          AND POWER LINES DOWN.

1205 AM    MILLWOOD                  GA   WIND DAMAGE
10/26/97   WARE                           SATILLA REMC REPORTS TREES
                                          AND POWER LINES DOWN.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 8:47 PM EDTSevere Thunderstorm WarningJAXWayne58 min
Oct 25, 9:10 PM EDTFlash Flood WarningJAXBacon, Coffee7 hr
Oct 25, 9:10 PM EDTFlash Flood WarningJAXBacon, Coffee6 hr
Oct 25, 11:40 PM EDTSevere Thunderstorm WarningJAXAtkinson50 min
Oct 25, 11:40 PM EDTSevere Thunderstorm WarningJAXAppling50 min
Oct 25, 11:52 PM EDTSevere Thunderstorm WarningJAXWare53 min
Oct 26, 2:50 PM ESTSevere Thunderstorm WarningJAXCoffee55 min
Oct 26, 3:13 PM ESTSevere Thunderstorm WarningJAXAtkinson62 min
Oct 26, 3:50 PM ESTSevere Thunderstorm WarningJAXBacon, Ware55 min
Oct 26, 4:09 PM ESTTornado WarningJAXBacon66 min
Oct 26, 4:15 PM ESTSevere Thunderstorm WarningJAXAppling60 min
Oct 26, 4:21 PM ESTSevere Thunderstorm WarningJAXAtkinson69 min
Oct 26, 4:28 PM ESTSevere Thunderstorm WarningJAXWayne62 min
Oct 26, 4:50 PM ESTSevere Thunderstorm WarningJAXClinch, Ware70 min
Oct 26, 5:14 PM ESTSevere Thunderstorm WarningJAXBrantley61 min
Oct 26, 5:22 PM ESTSevere Thunderstorm WarningJAXPierce68 min
Oct 26, 5:47 PM ESTSevere Thunderstorm WarningJAXGlynn58 min

Nearby

Flash Flood Warnings in Georgia, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.